Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 52, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2022, 9:03 PM CDT for Monroe County, Randolph County, Illinois; Sainte Genevieve County, Missouri. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2022, 9:03 PM CDT (02:03 UTC)
- Expired
- May 14, 2022, 9:45 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Randolph County, IL, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 9:09 PM CDT | HAIL 0.5 | 5 Nw Bloomsdale, MO | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 14, 9:10 PM CDT | HAIL 0.5 | 5 Nw Bloomsdale, MO | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 14, 9:35 PM CDT | HAIL 0.88 | 4 Nw Bloomsdale, MO | HAIL COVERED THE GROUND LIKE SNOW. |
| May 14, 9:40 PM CDT | HAIL 1 | 1 Sw Bloomsdale, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2516 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WUUS53 KLSX 150203
SVRLSX
ILC133-157-MOC186-150245-
/O.NEW.KLSX.SV.W.0052.220515T0203Z-220515T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
903 PM CDT Sat May 14 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
South central Monroe County in southwestern Illinois...
Northwestern Randolph County in southwestern Illinois...
Northwestern Ste. Genevieve County in southeastern Missouri...
* Until 945 PM CDT.
* At 902 PM CDT, a severe thunderstorm was located near Bloomsdale,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bloomsdale.
This includes Interstate 55 in Missouri between exits 157 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3792 9027 3806 9038 3810 9033 3809 9029
3811 9028 3812 9025 3814 9026 3816 9023
3813 9002
TIME...MOT...LOC 0202Z 310DEG 7KT 3808 9028
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:08 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 14, 6:08 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 608 PM CDT Sat May 14 2022 .SHORT TERM... (Through Late Sunday Night) Issued at 240 PM CDT Sat May 14 2022 (Tonight) Isolated showers and thunderstorms are possible this evening, mainly over southeast Missouri and southwest Illinois close to the remnant frontal boundary. This activity is expected to weaken and then slowly dissipate as nocturnal stabilization increases. The remainder of the night should be dry, with an initial partly to mostly clear sky. An increase in mid/high level cloudiness is likely late tonight in northeast Missouri and vicinity as showers and storms approach along with the next cold front. Some patchy fog is likely beneath the mostly clear sky in parts of east central and southeast Missouri as well as southwest Illinois. The fog will be aided by light or calm winds and will be mostly confined to river valley locations. (Sunday) The focus on Sunday remains on convective trends and the potential for strong to severe thunderstorms. Unfortunately, there remains a lot of uncertainty regarding the details tomorrow with respect to the track/timing of a shortwave trough embedded within northwest flow aloft, moisture return ahead of the cold front, and how morning convection evolves after exiting the mid-Missouri Valley. Several different scenarios are possible tomorrow, but the main driver will be where and how prevalent storms are Sunday morning. Those storms are likely to become more widespread in nature and increase in intensity as they head southeast. Storms also should transition to more of a linear mode with increasing time as forcing along the cold front increases through the day. Based on where low-level moisture convergence is focused late tonight into early Sunday morning, believe storms should initially develop somewhere near central or eastern Nebraska. Given expected storm motion of northwest to southeast, most of this activity should focus Sunday afternoon over southwest Missouri. Convective debris then would likely suppress convection at least initially in eastern Missouri and southwest Illinois. Scattered storms still should develop further northeast along the advancing front, but storms probably would tend to stay more disorganized and marginally severe given lesser instability. The latest HREF paintball diagram and probability of >40dBZ plots show this fist scenario well. However CAMs are not always correct and a slight shift of the better forcing to the east (or a delay in convective initiation) could cause storms later on in the afternoon to focus further to the east. The GFS shows another scenario with much more unorganized forcing in the mid-Missouri Valley tonight. Higher amounts of instability are then realized along/ahead of the advancing cold front which would mean a higher likelihood of organized convection in our CWA. (Sunday Night) There remains some uncertainty in the timing of the cold front and how it exits the CWA Sunday night, but most guidance suggests it should depart into the mid-south very quickly Sunday evening. In addition, it is also possible the effective cold front is further to the south due to ongoing convection. Therefore, while the severe weather threat may linger into southeast Missouri and/or southwest Illinois early Sunday evening, chances are low and higher to the south of the area. The remainder of Sunday night should be characterized by decreasing cloudiness and increasing cold/dry low-level advection. Slightly below normal temperatures are expected as a result as they drop back into the low to mid 50s areawide. Gosselin .LONG TERM... (Monday through Next Saturday) Issued at 240 PM CDT Sat May 14 2022 (Monday - Monday Night) A surface high will slide into Missouri on Monday and help continue the (relatively) cool and dry weather to start off the work week. Expect plenty of sunshine along with a light northwest winds as highs top out in the mid to upper 70s. Increasing mid/high level clouds are forecast overnight Monday night ahead of the next weather system. (Tuesday - Wednesday Night) Quasi-zonal flow aloft remains likely heading into the middle of next week. WPC cluster analyses of the 500-hPa height pattern show this initially is a high confidence pattern, with very little differences showing up through Tuesday looking at the individual clusters. At least two midlevel shortwave troughs will move through the middle of country during the midweek period. The first is likely to be late Tuesday/Tuesday night and bring the bi-state area elevated convection. Another shortwave is expected to move through on Wednesday and initiate thunderstorms along a surface frontal boundary. Thunderstorms Wednesday afternoon/evening could be strong to severe within the warm sector depending on how quickly morning convection exits the area. (Thursday - Next Saturday) The surface baroclinic zone should retreat northward as a warm front by Thursday, with mostly drier and warmer weather expected. Uncertainty in the mid/upper air pattern increases substantially Friday into Saturday. Model guidance is struggling with how quickly a longwave trough exits the western CONUS into the Upper Midwest. Faster solutions would bring an increasing threat for showers and thunderstorms toward the end of the period whereas a slower solution would be more likely to continue a more hot/humid weather pattern. Gosselin && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 604 PM CDT Sat May 14 2022 Generally VFR expected tonight and tomorrow. Cannot rule out a brief shower or thunderstorm in the St Louis metro this evening, although confidence was too low to include in the 00Z TAF. With light winds and a moist air mass in place, we could see some fog by morning in valley locations, although confidence is too low to mention in the TAF at this time. A cold front moves through tomorrow, shifting winds to the north. Showers and thunderstorms are possible along it, although where exactly this threat is greatest is still too uncertain for specific mention in the TAF beyond a general VCTS remark during the most likely window. Kimble && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 2:47 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 247 PM CDT Sat May 14 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 247 PM CDT Sat May 14 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a slight chance of thunderstorms across southeastern Missouri and southwestern Illinois this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms on Sunday, and again late Tuesday through Friday. A few thunderstorms could become strong to severe Sunday afternoon. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Gosselin
In the hours before
Local storm report, May 14, 7:29 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 NW BELLEVILLE 38.56N 90.03W
05/14/2022 E0.70 INCH ST. CLAIR IL TRAINED SPOTTER
&&Local storm report, May 14, 7:49 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 2 E SULLIVAN 38.22N 91.14W
05/14/2022 E0.70 INCH FRANKLIN MO PUBLIC
0742 PM HAIL 1 NE SULLIVAN 38.23N 91.16W
05/14/2022 E0.75 INCH FRANKLIN MO PUBLIC
LARGE AMOUNT OF HAIL AND STRONG WINDS.
0730 PM HAIL 3 ESE CENTREVILLE 38.56N 90.05W
05/14/2022 E1.00 INCH ST. CLAIR IL PUBLIC
HAIL AND STRONG WINDS. TIME ESTIMATED FROM
RADAR.
0733 PM HAIL 2 NW SWANSEA 38.55N 90.01W
05/14/2022 M0.50 INCH ST. CLAIR IL PUBLIC
&&Local storm report, May 14, 7:57 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL SULLIVAN 38.21N 91.16W
05/14/2022 E1.00 INCH FRANKLIN MO LAW ENFORCEMENT
HAIL AND STRONG WINDS. TIME ESTIMATED FROM
RADAR.
&&Local storm report, May 14, 8:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 3 W BELGRADE 37.78N 90.90W
05/14/2022 E1.75 INCH WASHINGTON MO TRAINED SPOTTER
HAIL RANGED FROM DIME TO GOLF BALL SIZED AND
COVERED THE GROUND.
0730 PM HAIL BELGRADE 37.79N 90.85W
05/14/2022 E0.70 INCH WASHINGTON MO PUBLIC
&&Local storm report, May 14, 8:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
832 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL BELGRADE 37.79N 90.85W
05/14/2022 U0.00 INCH WASHINGTON MO PUBLIC
HAIL DAMAGE TO AUTOMOBILES AND CAMPERS. NO
SIZE GIVEN.
0830 PM HAIL CUBA 38.07N 91.40W
05/14/2022 E0.88 INCH CRAWFORD MO PUBLIC
&&Local storm report, May 14, 8:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
853 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 2 NE FARMINGTON 37.80N 90.40W
05/14/2022 U0.75 INCH ST. FRANCOIS MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0735 PM HAIL 1 SE SULLIVAN 38.21N 91.16W
05/14/2022 E1.00 INCH FRANKLIN MO PUBLIC
PICTURES OF QUARTER-SIZED HAIL RECEIVED ON
FACEBOOK. TIME ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:15 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 45 min |
| May 15, 4:04 PM CDT | Flash Flood Warning | LSX | Clinton | 3 hr |
| May 15, 4:18 PM CDT | Flash Flood Warning | LSX | Clinton, Marion | 3 hr |
| May 14, 7:17 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 43 min |
| May 14, 7:34 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 41 min |
| May 14, 8:23 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 30 min |
| May 15, 12:55 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade | 50 min |
| May 15, 2:10 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 50 min |
| May 15, 2:20 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 40 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.